Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 77, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 15, 2008, 8:40 PM EDT for Clare County, Michigan. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2008, 8:40 PM EDT (00:40 UTC)
- Expired
- Jun 15, 2008, 9:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
County Clare County, MI
The radar
The NCL Michigan radar (KAPX), 90 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 8:52 PM EDT | HAIL 0.5 | 5 E Harrison, MI | HAIL UP TO MARBLE SIZE AND ACCUMULATING ON THE GROUND. |
| Jun 15, 8:56 PM EDT | HAIL 0.88 | 4 E Harrison, MI | HAIL COVERED THE GROUND. WINDS GUSTED TO 40 MPH ALONG WITH THE HAIL. |
| Jun 15, 8:58 PM EDT | HAIL 1 | 1 N Harrison, MI | NUMEROUS REPORTS OF ONE INCH HAIL IN HARRISON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 1:38 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 343 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1795 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 160040
SVRGRR
MIC035-160130-
/O.NEW.KGRR.SV.W.0077.080616T0040Z-080616T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
840 PM EDT SUN JUN 15 2008
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CLARE COUNTY IN CENTRAL MICHIGAN
* UNTIL 930 PM EDT
* AT 838 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR LEOTA...AND MOVING EAST AT 35 MPH.
* LOCATIONS WITHIN THE WARNED AREA INCLUDE...
LEOTA... LONG LAKE HEIGHTS... HARRISON...
DODGE LAKE...
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4418 8462 4416 8460 4397 8460 4396 8461
4406 8508 4418 8506
TIME...MOT...LOC 0040Z 287DEG 31KT 4410 8494
$$
OSTUNO1 follow-up statement
000
WWUS53 KGRR 160101
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
901 PM EDT SUN JUN 15 2008
MIC035-160130-
/O.CON.KGRR.SV.W.0077.000000T0000Z-080616T0130Z/
CLARE MI-
901 PM EDT SUN JUN 15 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR EAST CENTRAL CLARE COUNTY...
AT 858 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING ONE INCH DIAMETER HAIL. THIS STORM WAS
LOCATED NEAR HARRISON...AND MOVING EAST AT 35 MPH.
* LOCATIONS WITHIN THE WARNED AREA INCLUDE...
DODGE LAKE... HARRISON...
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4396 8461 4403 8483 4410 8479 4411 8461
4410 8460 4399 8460 4398 8460
TIME...MOT...LOC 0101Z 287DEG 31KT 4405 8470
$$
OSTUNOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:17 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jun 15, 7:17 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 717 PM EDT SUN JUN 15 2008 LATEST UPDATE...SYNOPSIS/AVIATION/MARINE/HYDRO... .SYNOPSIS...(408 PM EDT SUN JUN 15 2008) A COLD FRONT IN WISCONSIN WILL MOVE EAST OF LOWER MICHIGAN TONIGHT. COOLER WEATHER WILL MOVE INTO THE REGION MONDAY AND TUESDAY WITH SOME SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS EXPECTED DURING THE DAY. FAIR AND COOL WEATHER IS EXPECTED AT NIGHT. && .SHORT TERM...(408 PM EDT SUN JUN 15 2008) FORECAST CONCERNS IN THE SHORT TERM DEAL WITH SEVERE POTENTIAL TONIGHT. THE FRONT IN WISCONSIN WON/T MOVE THROUGH THE CWA UNTIL OVERNIGHT. THE AIR IS UNSTABLE AHEAD OF THE FRONT ACROSS THE CWA. LAPS SHOWS LI/S IN THE -4C TO -8C RANGE. H5 TEMPS NEAR -15C HAVE CREATED STEEP LAPSE RATES. COUPLED WITH THE 70KT MID LVL JET...AND THE POTENTIAL FOR SVR STORMS WILL BE WITH US THROUGH THE EARLY EVENING. WIND DAMAGE IS THE MAIN THREAT. THE THREAT WILL DIMINISH SOME AFTER SUNSET AS INSTABILITY SLOWLY DECREASES. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT TONIGHT AND LAST THROUGH TUESDAY NIGHT. MUCH COOLER WX IS EXPECTED AS THE H5 UPPER LOW OVER ONTARIO WILL BE SLOW TO MOVE EAST. H8 TEMPS AROUND 5C SUGGEST HIGHS IN THE 60S FOR THE BEGINNING OF THE WEEK. WITH SHORT WAVE WRAPPING AROUND THE UPPER LOW...WE/LL NEED TO KEEP LOW CHC POPS IN THE GRIDS TOO MONDAY AFTERNOON AND TUESDAY. && .LONG TERM...(408 PM EDT SUN JUN 15 2008) THE EXTENDED PERIOD LOOKS GENERALLY DRY AS THE UPPER LOW SLOWLY LIFTS NORTHEAST AND NW FLOW ALOFT MOVES OVER THE CWA. THAT/S GENERALLY A DRY PATTERN AS SFC HIGH WILL BE OFF TO THE SW OF THE CWA. THE HIGHEST CHC OF RAIN APPEARS TO BE FRIDAY WHEN THE ECMWF AND GFS MOVE A WAVE THROUGH THE CWA. && .MARINE...(717 PM EDT SUN JUN 15 2008) OUTSIDE SOME ISOLATED THUNDERSTORMS...WINDS AND WAVES WILL BE BELOW SCA CRITERIA TONIGHT AND MONDAY. && .AVIATION...(717 PM EDT SUN JUN 15 2008) VFR CONDITIONS ARE EXPECTED THROUGH SUNDAY EVENING. ISOLATED SHOWERS OR THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON BUT THESE ARE NOT EXPECTED TO BE NUMEROUS ENOUGH TO MENTION IN THE TAFS. && .HYDROLOGY...(717 PM EDT SUN JUN 15 2008) HAMLIN LAKE IS STILL CAUSING FLOODING OF AREA HOMES AND OPEN AREAS IN MASON COUNTY. OTHER ROAD WASHOUTS WERE ALSO BEING REPORTED. LITTLE IF ANY ADDITIONAL RAIN IS EXPECTED THROUGH WEDNESDAY. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS: OSTUNO SHORT TERM: 93 LONG TERM: 93 MARINE 93/OSTUNO AVIATION: OSTUNO HYDROLOGY: 93/OSTUNO
Hazardous weather outlook, Jun 15, 5:35 AM EDT, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 535 AM EDT SUN JUN 15 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-160845- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 535 AM EDT SUN JUN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF SOUTHWEST MICHIGAN TODAY AND TONIGHT. THE HIGHEST RISK OF SEVERE WEATHER IS SOUTH OF A LINE FROM SOUTH HAVEN TO LANSING THIS AFTERNOON AND EVENING. THE THREAT IS FOR DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH... LARGE HAIL... AND ISOLATED TORNADOES. THUNDERSTORM MOVEMENT WILL BE TO THE EAST SOUTHEAST AT AROUND 40 MPH. THE SEVERE WEATHER THREAT IS EXPECTED TO END BY MIDNIGHT TONIGHT AS A COLD FRONT PASSES THROUGH. SIGNIFICANT FLOODING CONTINUES ACROSS MUCH OF MASON... LAKE AND OSCEOLA COUNTIES. RIVERS AND STREAMS ARE AT ELEVATED LEVELS AND MANY ROADS REMAIN CLOSED DUE TO WASHOUTS OR STANDING WATER. ALTHOUGH THE STORMS TODAY COULD PRODUCE LOCALLY HEAVY DOWNPOURS... THEY ARE NOT EXPECTED TO PERSIST LONG ENOUGH OVER ANY ONE AREA TO AGGRAVATE THE EXISTING FLOODING PROBLEMS OR INDUCE ADDITIONAL FLOODING. IN FACT MOST LOCATIONS SHOULD SEE LESS THAN A HALF INCH OF RAIN TODAY AND TONIGHT. AMOUNTS HIGHER THAN THAT SHOULD BE RATHER LOCALIZED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY BUT SEVERE WEATHER IS NOT EXPECTED. NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING... PARTICULARLY FOR THE COUNTIES SOUTH OF A LINE FROM MUSKEGON TO ALMA. LMZ844>849-160845- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 535 AM EDT SUN JUN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE HIGHEST RISK OF SEVERE WEATHER IS SOUTH OF SOUTH HAVEN. THE THREAT IS FOR DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH... LARGE HAIL... AND ISOLATED TORNADOES. THUNDERSTORM MOVEMENT WILL BE TO THE EAST SOUTHEAST AT AROUND 40 MPH. THE SEVERE WEATHER THREAT IS EXPECTED TO END BY MIDNIGHT TONIGHT AS A COLD FRONT MOVES THROUGH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY BUT SEVERE WEATHER IS NOT EXPECTED. WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE POSSIBLE ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING... PARTICULARLY SOUTH OF MUSKEGON. MEADE
In the hours before
Local storm report, Jun 15, 4:48 PM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
448 PM EDT SUN JUN 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL SCOTTS 42.20N 85.41W
06/15/2008 M0.50 INCH KALAMAZOO MI TRAINED SPOTTER
UP TO DIME SIZE HAIL AND 45 MPH WINDS.
&&
HOVINGLocal storm report, Jun 15, 5:09 PM EDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
509 PM EDT SUN JUN 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL ATHENS 42.09N 85.24W
06/15/2008 M0.25 INCH CALHOUN MI FIRE DEPT/RESCUE
PEA SIZE HAIL MEASURED BY ATHENS FIRE CHIEF.
&&
HOVINGLocal storm report, Jun 15, 5:13 PM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
513 PM EDT SUN JUN 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL ATHENS 42.09N 85.24W
06/15/2008 E0.25 INCH CALHOUN MI TRAINED SPOTTER
ESTIMATED BY SPOTTER.
&&
HOVINGLocal storm report, Jun 15, 7:33 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
733 PM EDT SUN JUN 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL BLOOMINGDALE 42.38N 85.96W
06/15/2008 E0.25 INCH VAN BUREN MI TRAINED SPOTTER
ESTIMATED BY SPOTTER.
0354 PM HAIL 1 S GOBLES 42.35N 85.88W
06/15/2008 E0.25 INCH VAN BUREN MI TRAINED SPOTTER
HAIL UP TO PEA SIZE WAS ESTIMATED.
0355 PM HAIL GOBLES 42.36N 85.88W
06/15/2008 M1.00 INCH VAN BUREN MI BROADCAST MEDIA
RELAYED BY WOODTV METEOROLOGIST.
0403 PM HAIL 1 W PAW PAW 42.22N 85.91W
06/15/2008 M0.50 INCH VAN BUREN MI LAW ENFORCEMENT
UP TO DIME SIZE HAIL MEASURED BY STATE POLICE ON I-94.
0406 PM HAIL 2 W PAW PAW 42.22N 85.93W
06/15/2008 E0.25 INCH VAN BUREN MI TRAINED SPOTTER
PEA SIZE HAIL WAS ESTIMATED.
0407 PM HAIL ALAMO 42.38N 85.71W
06/15/2008 E0.25 INCH KALAMAZOO MI BROADCAST MEDIA
PEA SIZE HAIL ESTIMATED IN ALAMO TOWNSHIP.
0410 PM HAIL LAWTON 42.17N 85.85W
06/15/2008 M0.75 INCH VAN BUREN MI TRAINED SPOTTER
PENNY SIZE HAIL MEASURED BY SPOTTER.
0410 PM HAIL OSHTEMO 42.26N 85.68W
06/15/2008 E0.25 INCH KALAMAZOO MI AMATEUR RADIO
ESTIMATED PEA SIZE HAIL.
0416 PM HAIL 2 NE VICKSBURG 42.14N 85.51W
06/15/2008 M0.88 INCH KALAMAZOO MI TRAINED SPOTTER
0418 PM HAIL 5 N SCHOOLCRAFT 42.19N 85.63W
06/15/2008 E0.50 INCH KALAMAZOO MI TRAINED SPOTTER
ESTIMATED UP TO DIME SIZE HAIL.
0426 PM HAIL 1 SE PORTAGE 42.19N 85.58W
06/15/2008 M0.25 INCH KALAMAZOO MI TRAINED SPOTTER
MEASURED BY SPOTTER NEAR AUSTIN LAKE.
0426 PM HAIL KALAMAZOO 42.27N 85.59W
06/15/2008 M0.25 INCH KALAMAZOO MI ASOS
PEA SIZE HAIL WAS REPORTED.
0428 PM HAIL PORTAGE 42.20N 85.59W
06/15/2008 M0.25 INCH KALAMAZOO MI AMATEUR RADIO
ESTIMATED UP TO PEA SIZE HAIL.
0430 PM HAIL VICKSBURG 42.12N 85.53W
06/15/2008 M1.00 INCH KALAMAZOO MI BROADCAST MEDIA
RELAYED BY WWMT METEOROLOGIST.
0446 PM HAIL SCOTTS 42.20N 85.41W
06/15/2008 M0.50 INCH KALAMAZOO MI TRAINED SPOTTER
UP TO DIME SIZE HAIL AND 45 MPH WINDS.
0502 PM HAIL ATHENS 42.09N 85.24W
06/15/2008 E0.25 INCH CALHOUN MI TRAINED SPOTTER
ESTIMATED BY SPOTTER.
0502 PM HAIL ATHENS 42.09N 85.24W
06/15/2008 M0.25 INCH CALHOUN MI FIRE DEPT/RESCUE
PEA SIZE HAIL MEASURED BY ATHENS FIRE CHIEF.
&&Special weather statement, Jun 15, 8:11 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
811 PM EDT SUN JUN 15 2008
MIZ039-040-160115-
CLARE-OSCEOLA-
811 PM EDT SUN JUN 15 2008
...SPECIAL WEATHER STATEMENT...
AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF MARION...MOVING EAST
SOUTHEAST AT 35 MPH.
* LOCATIONS IN THE PATH OF THE STORM INCLUDE...
DIGHTON... MARION... TEMPLE...
LEOTA... HARRISON... LONG LAKE HEIGHTS...
DODGE LAKE...
THIS STORM IS CAPABLE OF PRODUCING UP TO DIME SIZE HAIL...OCCASIONAL
CLOUD TO GROUND LIGHTNING...AND BRIEF DOWNPOURS. STAY AWAY FROM HIGH
OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THIS STORM HAS PASSED.
LAT...LON 4418 8540 4418 8478 4416 8460 4394 8460
4393 8461 4410 8543
TIME...MOT...LOC 0011Z 283DEG 29KT 4415 8528
OSTUNOLocal storm report, Jun 15, 8:37 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
837 PM EDT SUN JUN 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM HAIL 10 E MARION 44.10N 84.95W
06/15/2008 E0.25 INCH CLARE MI TRAINED SPOTTER
PEA SIZE HAIL REPORTED.
&&
HOVINGThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:11 PM EDT | Special Weather Statement | GRR | Clare | 64 min |
| Jun 15, 8:58 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Osceola | 47 min |
| Jun 15, 9:02 PM EDT | Special Marine Warning | GRR | 53 min | |
| Jun 15, 9:14 PM EDT | Special Weather Statement | GRR | Isabella | 61 min |
| Jun 15, 9:21 PM EDT | Special Weather Statement | GRR | Kalamazoo | 54 min |
| Jun 15, 10:14 PM EDT | Special Weather Statement | GRR | Calhoun, Jackson | 61 min |
| Jun 16, 11:48 AM EDT | Special Weather Statement | GRR | Clare, Gratiot, Isabella, Mecosta, Osceola | 57 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.